CaltechAUTHORS
  A Caltech Library Service

Covering, dominance, and institution-free properties of social change

McKelvey, Richard D. (1986) Covering, dominance, and institution-free properties of social change. American Journal of Political Science, 30 (2). pp. 283-314. ISSN 0092-5853. http://resolver.caltech.edu/CaltechAUTHORS:20171115-133329550

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20171115-133329550

Abstract

This paper shows that different institutional structures for aggregation of preferences under majority rule may generate social choices that are quite similar, so that the actual social choice may be rather insensitive to the choice of institutional rules. Specifically, in a multidimensional setting, where all voters have strictly quasi-concave preferences, it is shown that the "uncovered set" contains the outcomes that would arise from equilibrium behavior under three different institutional settings. The three institutional settings are two-candidate competition in a large electorate, cooperative behavior in small committees, and sophisticated voting behavior in a legislative environment where the agenda is determined endogenously. Because of its apparent institution-free properties, the uncovered set may provide a useful generalization of the core when a core does not exist. A general existence theorem for the uncovered set is proven, and for the Downsian case, bounds for the uncovered set are computed. These bounds show that the uncovered set is centered around a generalized median set whose size is a measure of the degree of symmetry of the voter ideal points.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.2307/2111098DOIArticle
http://www.jstor.org/stable/2111098JSTORArticle
http://resolver.caltech.edu/CaltechAUTHORS:20170921-143236008Related ItemWorking Paper
Additional Information:© 1986 Midwest Political Science Association. This research was supported in part by NSF grants No. SES-82-08184 and SES-84-09654 to the California Institute of Technology. I benefitted from discussion with Nicholas Miller, Ken Shepsle, and Barry Weingast. Section 5 of this paper began as joint work with Ken Shepsle and Barry Weingast. They have kindly permitted me to present it here. Formerly SSWP 494.
Funders:
Funding AgencyGrant Number
NSFSES-8208184
NSFSES-8409654
Subject Keywords:Game theory, Social choice, Majority rule, Voting, Political science, Hyperplanes, Majority voting, Mixed strategy, Voting paradox, Social order
Record Number:CaltechAUTHORS:20171115-133329550
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20171115-133329550
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:83229
Collection:CaltechAUTHORS
Deposited By: Jacquelyn Bussone
Deposited On:15 Nov 2017 23:03
Last Modified:15 Nov 2017 23:03

Repository Staff Only: item control page